MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0104
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the external carotid artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the smart coil was unable to advance past its initial position within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The proximal end of the introducer sheath friction lock was wrinkled.The embolization coil was intact with the pusher assembly.Offset coil winds were present along the embolization coil.Conclusions: evaluation of the returned smart coil revealed offset coil winds along the embolization coil.This indicates that the smart coil was able to be advanced from its initial position within its introducer sheath.If the introducer sheath is not aligned properly within the hub of a parent catheter, resistance may be experienced during advancement.If the device is forcefully advanced against this resistance, damage such as offset coil winds may occur.During functional testing, the smart coil was advanced through its introducer sheath with resistance due to the offset coil winds.While attempting to advance the smart coil through a demonstration microcatheter, resistance was experienced at the hub of the microcatheter due to the offset coil wind and the smart coil could not be advanced any further.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9922424
Report Number3005168196-2020-00503
Device Sequence Number3296152
Product Code HCG
UDI-Device Identifier00814548015507
UDI-Public00814548015507
Combination Product (Y/N)Y
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/30/2021
Device Model Number400SMTXSFT0104
Device Catalogue Number400SMTXSFT0104
Device Lot NumberF72557
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/10/2020
Supplement Date Received by Manufacturer04/09/2020
Initial Report FDA Received Date04/03/2020
Supplement Report FDA Received Date05/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Patient Weight91
Date Report Sent to FDA01/01/2005